Two vaccines —one developed by Johnson & Johnson (J&J) and another developed by AstraZeneca and the University of Oxford — have come under scrutiny in recent weeks
After taking the AstraZeneca covid-19 vaccine, more than 85 ladies have revealed that their menstrual flow either came way ahead than expected or delayed for up to three weeks.
This follows global experts’ statement that further research is required to understand the vaccine’s negative effects on women’s bodies. Women are now afraid that the vaccine could have altered their menstrual cycle and are questioning why this experience is not listed among the vaccine’s side effects.
“My periods came a week earlier than usual and it happened after I was immunized for coronavirus. I have not been stressed lately and neither have I engaged in any sexual activity for quite some time now,” one woman complained.
When the flow arrived, the woman said the quantity was much less than normal and more dilute. Another woman claimed that she had cramps although the blood was absent for far too long.
“I took the vaccine a fortnight ago and have been having very painful cramps for more than a week now but no periods, though I was so sure they would come early because of the signs. I know stress does affect cycles but even when I am stressed it doesn’t affect me like this,” she revealed to Nation.
The women are demanding to know whether the vaccines have a hormonal imbalance result in people using birth control pills and expectant mothers.
What do experts say?
Dr. Yatich, an epidemiologist described that different people react differently to vaccinations.
“There are some medications that can alter one’s cycle but I don’t know if this is a normal reaction as it is not a documented side effect,” the expert said.
Some like Dr. Isaac Adembesa, head of the department (HOD), Anesthesia and Critical Care at Kenyatta University Teaching Referral and Research Hospital (KUTRRH) believe that the problem could result from stress.
“You know stress is not only physical but also psychological and the body reacts, so it should normalize after a few days or so.”
Amref Health Africa Global CEO Githinji Gitahi also says there is no connection between the vaccine and the reproductive system.
“There is none at all. It could be anxiety, you know anxiety causes irregular menses, what they need to do is just report to the Ministry of Health so that it is noted,” Dr. Gitahi said.
Pharmacy and Poisons Board (PPB) has urged all women to communicate their experiences to them.
“We are committed to ensuring all vaccines offered in the country are as safe as possible.
“In that regard, MoH encourages all members of the public to report any unusual incidents after receiving the Covid-19 vaccine to the Pharmacovigilance Electronic Reporting System using https://pv.pharmacyboardkenya.org/ ,” the regulator said.
The Board says that anyone can report any problems by calling or texting 0795 743 049, with an assurance that the related cases would be held in confidence and investigated by experts.
“On the matter of delayed, late or unusual menses after Covid-19 vaccination, it would be imprudent to speculate and respond without having the matter officially reported to PPB and after a thorough investigation by our team of experts who include the independent Kenya National Vaccines Safety Advisory Committee (KNVSAC). Currently, these are not listed as side effects to the vaccines and are unlikely to have an effect on fertility,” they said.
There have been related complaints globally but as of now, the World Health Organisation (WHO) has not mentioned any side effects of the sort.
A Facebook post circulating text messages claimed to be stories from vaccinated women or those who have been around those vaccinated has been flagged as part of efforts by Facebook to combat false news and misinformation on its news feed.
The post had shown symptoms such as ‘bleeding, passing clots, hemorrhaging, delayed cycle, bleeding post-menopause, prolonged cycle, miscarriages, severe period cramping, decidual casts, and abnormal pain’.
Another post warned ladies that their reproductive health could be compromised by being around those who have received Covid-19 vaccines.